By Topic

Pseudo-Hermitian Hamiltonian Formalism of Electromagnetic Wave Propagation in a Dielectric Medium—Application to the Nonorthogonal Coupled-Mode Theory

Sign In

Cookies must be enabled to login.After enabling cookies , please use refresh or reload or ctrl+f5 on the browser for the login options.

Formats Non-Member Member
$33 $13
Learn how you can qualify for the best price for this item!
Become an IEEE Member or Subscribe to
IEEE Xplore for exclusive pricing!
close button

puzzle piece

IEEE membership options for an individual and IEEE Xplore subscriptions for an organization offer the most affordable access to essential journal articles, conference papers, standards, eBooks, and eLearning courses.

Learn more about:

IEEE membership

IEEE Xplore subscriptions

1 Author(s)
Guanghao Zhu ; Dept. of Electron. Eng., Nanjing Univ., Nanjing, China

We develop a generalized formalism for describing the propagation of an electromagnetic wave along the z-direction of a dielectric medium. The derivation is achieved by casting the 2-D transverse part of the Maxwell equations in a Schrodinger-like form whose Hamiltonian is identified to be pseudo-Hermitian. The developed formalism is combined with the variational principle to derive a set of nonorthogonal coupled-mode theory which is slightly different from that derived using the same variational principle but with the 3-D Maxwell equations. By showing that the 3-D variational approach suffers from a mode-expansion incompatibility issue that is absent in our 2-D case, we conclude that our nonorthogonal coupled-mode theory is more rigorous. Owing to the complexity of the second-order error of the propagation constant as revealed by further analysis, it is found that our nonorthogonal coupled-mode theory may not necessarily be more accurate in practice. The developed pseudo-Hermitian formalism may provide a good framework for the analysis and design of various integrated optical devices.

Published in:

Lightwave Technology, Journal of  (Volume:29 ,  Issue: 6 )